Tornadoes · United States · Texas · 2019

EF2 tornado, Winnsboro Muni Arpt to New Hope, Texas, May 29, 2019

From Winnsboro Muni Arpt to New Hope, this EF2 tornado ran 9.1 miles across Wood and Franklin counties on May 29, 2019, touching down at 4:50 PM CDT and reaching 850 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 29, 2019
Touchdown
4:50 PM CDT (21:50 UTC)
Lifted
5:12 PM CDT (22:12 UTC)
On the ground
22 minutes
Path length
9.1 miles (14.6 km)
Path width
850 yards (777 m)
Deaths
0
Injuries
0
Property damage
$300,000
Counties
Wood and Franklin counties
Touchdown point
32.923, -95.247
Lift-off point
33.022, -95.153
Record number
1905291550-02

The damage survey

35 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 112 mph.

  • trees snapped along tree line

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level trough lifted northeast across the Middle Red River Valley into Eastern Oklahoma during the daytime hours on May 29th, which helped drive a weak surface boundary southeast into portions of North Texas, Southern and Eastern Oklahoma. Sufficient shear and moderate instability were in place across the broad warm sector south of this surface boundary, as large scale forcing increased during the afternoon ahead of the trough, such that scattered strong to severe thunderstorms developed over Southeast Oklahoma and portions of Northeast Texas. Some of these storms produced damaging winds which downed trees and damaged structures, while also producing a couple of isolated tornadoes across portions of Wood and Southeast Franklin Counties before weakening during the mid-evening hours.

An EF-2 tornado with maximum estimated winds around 115 mph touched down along County Road 4510 about 2.5 miles southeast of Winnsboro, where it snapped branches on a tree and uprooted a large tree. The tornado continued northeast near the intersection of County Road 4420 and County Road 4430, snapping and uprooting numerous trees, along with damaging a large poultry farm and completely lifting the roof off of a single wide manufactured home. It continued moving in a northeast direction destroying an outbuilding on County Road 4440 before crossing Highway 11 and across County Road 4360 completely destroying a large poultry farm. It was shortly thereafter that the tornado crossed over into extreme Southeast Franklin County near the Scroggins community.

This is a continuation of the Wood County EF-2 tornado. This tornado crossed Highway 115 and County Road 4426 in the Scroggins community, where numerous trees were snapped or uprooted, a tree fell through a mobile home, and another tree had fallen on a home. The tornado continued northeast crossing County Road 4410 where a few trees were snapped or uprooted, and a metal outbuilding suffered minor damage. The tornado then moved across Farm to Market Road 1519 and along the west side of Lake Bob Sandlin where a few additional trees were snapped or uprooted, before lifting along the lake just off of County Road 4397. Throughout its path across extreme Southeast Franklin County, the maximum estimated winds had weakened to near 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at May 29, 4:10 PM CDT, 40 minutes earlier.

Area forecast discussion, May 29, 4:10 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
410 PM CDT Wed May 29 2019

.SHORT TERM.../Tonight through Thursday night/

Cloudy and cooler in the NW with mid to upper 70s in rainy areas,
but most of our area is in the mid to upper 80s with 90 at
Natchitoches at 90 now the hot spot. The SE surface winds and S/SW
aloft are presenting the tornado threat in our West with the cap
barely holding over SHV. However, the models indicating a slow
push into the heart of the area this evening and still with some
QLCS potential, but even the HRRR is a little less bullish now
compared to a couple of hours ago. The current tornado watch goes
until 8 pm, so depending on evolution of convection we could not
only wide down the tornado threat, but perhaps even the flooding
threat for the overnight. Stay tuned. We added a couple of
counties to the Tornado watch and pushed up the flash flood watch
start time.

A weak shift to NW will unfold mid to late morning helping to
further the pops and weather across much of the cwa. Thursday will
be cooler by comparison, but not less much muggy at least to
start. Patchy fog may also become a problem for wet spots. Highs
tomorrow will slowly warm as the low clouds early will be
stubborn, but low to mid 80s may work out. Overnight lows will
range in the 60s for early risers on Friday. /24/

.LONG TERM.../Friday through Tuesday Night/

Expect slightly drier and cooler air to hang on through Friday and
Friday night in the Four State Region, although an isolated shower
or storm still cannot be ruled out in southern/southwestern zones
near where the previous frontal boundary stalls and washes out.

Thereafter, expect heat to build as an upper level ridge builds
towards TX and westerly flow vectors aloft (over our region)
institute a hotter regime. There is some opportunity for a marginal
"northwest flow" setup to bring the remnant edges of thunderstorm
complexes into our northwest and western zones Saturday and Saturday
night, but the better chance (but still only roughly 30 percent
chance) of daytime PoPs will hold off until Sunday into early next
week as deeper southerly flow brings in better moisture profiles to
fuel afternoon convection.

At this point we are not anticipating enough clouds and rain around
through the long term period to significantly blunt the warming
trend associated with the building upper ridge in the vicinity.
Ergo, we expect highs in the low to middle 90s to be rather
ubiquitous come late this weekend and through early next week.
Fortunately, the mini, early heat wave should probably not have
major legs as model consensus is decent another front should sag in
from the north later next week. /50/

&&

.PREV DISCUSSION... /issued 126 PM CDT Wed May 29 2019/

AVIATION...

For the ArkLaTex, Thunderstorms developing along a line from KDAL
to KMCL and will overspread our TX terminals by midnight. Current
timing is mainly for evening hours from early evening at KTYR/KTXK
to near KSHV perhaps by midnight if a good push into a squall line
is successful by the upper storm over the OK/TX panhandles moving
NE already. This will linger for our remaining terminals into the
overnight and potentially even this time tomorrow. SFC winds
shifting to SW then NW 5-10KT and IFR/MVFR will hang tough. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  85  66  88 /  30  40  10  10
MLU  71  87  67  89 /  10  50  10  10
DEQ  63  83  60  86 /  90  10  10  10
TXK  67  83  62  85 /  80  50  10  10
ELD  69  85  63  88 /  30  40  10  10
TYR  69  83  65  85 /  80  50  10  20
GGG  72  84  65  87 /  50  50  10  10
LFK  73  87  69  89 /  30  50  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070.

LA...None.
OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124-125.

&&

24/50
Hazardous weather outlook, May 29, 1:22 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
122 PM CDT Wed May 29 2019

ARZ072-073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-301830-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
122 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will begin to move into the area this
evening and through much of the overnight hours. Brief heavy rain
and strong gusty winds will possible with a some storms that
develop, but the risk of any severe storms will be diminishing
quickly after early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A few showers and thunderstorms may redevelop during the day
Thursday, followed by a fairly quiet, but warm and humid weekend.
Thunderstorms may begin to gradually increase by early next
week. However, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters are not anticipated at this time
for Wednesday night.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-301830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-Smith-Gregg-Harrison-
122 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will begin to move into the area from the west
this afternoon and some storms are expected to be severe.
Damaging wind gusts, large hail, and a possibility of tornadoes
exists with any severe storms. The risk of severe storms in this
area is expected to diminish greatly by late this evening and most
of the storms should push to the east after midnight. A Flash
Flood Watch will also be in effect from 7 pm Wednesday evening
until 7 am Thursday morning as fairly saturated soils will allow
for quick runoff with any heavy rain that occurs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms should be mostly east of the area by
Thursday morning, with a fairly quiet, but warm and humid
weekend expected. Thunderstorms may begin to gradually increase
by early next week. However, no hazardous weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is requested this afternoon
through at least the early evening hours.

50

In the hours before

Special weather statement, May 29, 3:11 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT Wed May 29 2019

TXZ096-292100-
Red River TX-
311 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED RIVER COUNTY
UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blossom, or 7 miles east of Paris, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Detroit, Redland, Silver City, Kanawha, Negley, Kiomatia,
Albion and Woodland.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3388 9531 3388 9528 3391 9528 3389 9526
      3389 9525 3393 9525 3396 9523 3394 9516
      3394 9513 3390 9512 3392 9508 3386 9504
      3386 9500 3385 9499 3386 9497 3383 9495
      3358 9531
TIME...MOT...LOC 2011Z 222DEG 28KT 3368 9541

19
Special weather statement, May 29, 3:53 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
353 PM CDT Wed May 29 2019

ARZ050-059-OKZ077-292145-
Sevier AR-Little River AR-McCurtain OK-
353 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
NORTHWESTERN SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL 445 PM
CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Arkinda, or 8 miles southwest of Horatio, moving
northeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
De Queen, Horatio, Gillham, Arkinda, Cerrogordo, Geneva, Goodwater,
West Line, Shinewell and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and southeastern Oklahoma.

LAT...LON 3419 9409 3416 9410 3415 9409 3415 9410
      3414 9409 3414 9410 3413 9409 3377 9445
      3387 9463 3419 9440
TIME...MOT...LOC 2053Z 215DEG 33KT 3389 9449

19
Local storm report, May 29, 4:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
437 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     DE QUEEN                34.05N 94.34W
05/29/2019                   SEVIER             AR   PUBLIC

            TREES DOWN REPORTED BY POLICE DISPATCH IN DE
            QUEEN, AR.

&&

25

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KBAD), 12:00Z

9.8 hours before the tornado, 146 km from the path. May 29, 2019.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1385 joules per kilogram, CIN -53, lifted condensation level 652 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 176 square meters per square second, 0 to 6 km bulk shear 25 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
1352 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Shreveport, LA (KBAD), 00:00Z

2.2 hours after it, 146 km from the path. May 30, 2019.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 97 joules per kilogram, CIN -104, lifted condensation level 1698 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 62 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-104 J/kg
Surface CAPE
870 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The surface observations

Mount Pleasant Airport (OSA), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the touchdown began at 21:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 29, 2019

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 298:44 AM CDTEF1Scott, MO1.075$50,000
May 292:07 PM EDTEF0Tioga, PA1.150$25,000
May 291:19 PM CDTEF0Tarrant, TX3.9200$5,000
May 291:22 PM CDTEF0Denton, TX3.7250$1,000
May 291:31 PM CDTEF1Tarrant, TX0.5300$100,000
May 293:14 PM EDTEF0Lehigh, PA2.350
May 293:20 PM EDTEF0Sullivan, PA0.450
May 292:58 PM CDTEF0Rockwall, TX3.125$1,000
May 293:07 PM CDTEF0Van Zandt, TX3.0100$5,000
May 294:14 PM EDTEF1Perry, PA4.9300$40,000
May 293:17 PM CDTUnratedVan Zandt, TX0.250
May 294:24 PM EDTEF1Dauphin, PA2.5350$20,000
May 294:24 PM EDTEF1Fulton, PA0.750$35,000
May 293:36 PM CDTEF0Wood, TX3.4100$1,000
May 294:00 PM CDTUnratedSac, IA1.230
May 294:11 PM CDTUnratedSac, IA0.720
May 294:21 PM CDTEF0McCurtain, OK1.175
May 294:24 PM CDTEF2Kaufman, TX4.02151$1.0 million
May 294:28 PM CDTEF0Christian, IL0.220
May 294:30 PM CDTEF0Christian, IL0.220
May 294:35 PM CDTEF0Christian, IL0.320
May 294:49 PM CDTUnratedPocahontas, IA0.240
May 294:50 PM CDTEF0Macon, IL0.520
May 294:51 PM CDTEF2Van Zandt, TX7.2700$500,000
May 295:08 PM CDTEF1Van Zandt, TX2.3140$250,000
May 295:16 PM CDTEF0Randolph, AR0.675$40,000
May 295:18 PM CDTEF1Van Zandt, TX3.8250$1,000
May 295:31 PM CDTEF0Fannin, TX10.8300$25,000
May 296:21 PM CDTUnratedHumboldt, IA0.530
May 296:23 PM CDTEF0Iowa, IA0.120
May 297:01 PM CDTEF1Poweshiek, IA3.5501$10,000
May 297:28 PM CDTUnratedPoweshiek, IA0.930
May 297:37 PM CDTEF0Hardin, IA1.130
May 297:39 PM CDTUnratedPoweshiek, IA0.930
May 297:46 PM CDTEF0Iowa, IA3.320
May 298:13 PM CDTEF0Johnson, IA0.320
May 298:15 PM CDTEF0Hardin, IA1.230
May 298:29 PM CDTEF0Hardin, IA0.640$30,000
May 298:31 PM CDTEF0Hardin, IA1.350$10,000
May 298:54 PM CDTUnratedHardin, IA0.720

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.